Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Chicago, IL

September 13, 2005Boone County, Winnebago County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Sep 13, 2005, 5:01 PM CDT for Boone County, Winnebago County, Illinois. It was in force for 24 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 5:01 PM CDT (22:01 UTC)
Expired
Sep 13, 2005, 5:25 PM CDT
In force
24 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Boone County, IL, Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 76 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 5:05 PM CDTTSTM WND DMG4 Nw Rockford, ILTWO 12 INCH DIAMETER 50 FOOT TALL TREES DOWN AT RIVERSIDE AND CENTRAL AVENUE. SMALLER BRANCHES DOWN.
Sep 13, 5:10 PM CDTTSTM WND DMG3 W Poplar Grove, ILTREES AND WIRES DOWN IN CALEDONIA.
Sep 13, 5:10 PM CDTTSTM WND DMG4 Nw Rockford, ILSMALL BRANCHES DOWN.
Sep 13, 5:11 PM CDTTSTM WND DMGRoscoe, ILTREE BRANCHES DOWN.
Sep 13, 5:14 PM CDTTSTM WND DMGRoscoe, IL6 TO 8 INCH DIAMETER TREE LIMBS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 132201
SVRLOT
ILC007-201-132245-
/O.NEW.KLOT.SV.W.0101.050913T2201Z-050913T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
501 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOONE COUNTY IN NORTH CENTRAL ILLINOIS
  NORTHEASTERN WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 545 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR ROSCOE...AND MOVING NORTHEAST AT
  40 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS 60 TO 75
  MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER LINES...DAMAGE WEAK
  STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY.

REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT AGENCY...
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
ROMEOVILLE.

LAT...LON 4236 8923 4226 8902 4233 8882 4248 8871
      4248 8916

$$
2 follow-up statements
000 
WWUS53 KLOT 132211
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
509 PM CDT TUE SEP 13 2005

ILC007-201-132245-
/O.CON.KLOT.SV.W.0101.000000T0000Z-050913T2245Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
NORTHERN BOONE AND NORTHEASTERN WINNEBAGO COUNTIES...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ROCKTON...MOVING 
NORTHEAST AT 40 MPH.

REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT AGENCY...
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
ROMEOVILLE.

LAT...LON 4236 8923 4226 8902 4233 8882 4248 8871
      4248 8916

$$
000 
WWUS53 KLOT 132225
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
524 PM CDT TUE SEP 13 2005

ILC007-201-132234-
/O.CAN.KLOT.SV.W.0101.000000T0000Z-050913T2245Z/

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BOONE AND
NORTHEASTERN WINNEBAGO COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM 
WARNING HAS MOVE OUT OF THE WARNED AREA...THUS THE WARNING
HAS BEEN CANCELLED.

TREE LIMBS WERE REPORTED DOWN NEAR ROSCOE AND IN ROCKFORD.

LAT...LON 4236 8923 4226 8902 4233 8882 4248 8871
      4248 8916

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:53 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 13, 2:53 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
253 PM CDT TUE SEP 13 2005

.DISCUSSION...

SFC LOW OVER WESTERN WI WITH A TRAILING COLD FRONT EXTENDING SOUTH
THRU CENTRAL IA THIS AFTERNOON. CONVECTION FIRING ALONG THIS FRONT
AND LIFTING NE INTO SE MN AND WI. ANOTHER AREA OF CONVECTION ACROSS
WESTERN IL LIFTING NE AND WILL REACH THE SW CWA LATE THIS AFTERNOON
INTO THIS EVENING. WILL CARRY LIKELY POPS THRU EARLY MORNING...THEN
DRY THINGS OUT OVERNIGHT. MOISTURE POOLING ALONG FRONT ALONG WITH
PLENTY OF SUNSHINE...SO SVR THREAT WILL BE POSSIBLE THRU THE EVENING
HRS. PRECIP ENDS OVERNIGHT WITH DRIER AND COOLER AIR MOVING INTO THE
REGION WEDNESDAY AND THURSDAY. TYPICAL COOL SPOTS MAY DIP TO THE
UPPER 40S FOR LOWS THURS MORNING AND MANY AREAS SEEING UPPER 40S BY
FRI MORNING. DESPITE ANY RAIN THAT FALLS TONIGHT...GROUND IS VERY
DRY WHICH SHOULD ALLOW TEMPS TO RISE NICELY DURING THE DAY AND COOL
OFF NICELY AT NIGHT. MODELS HINT AT A RETURN TO PRECIP OVER THE
WEEKEND. HAVE REMAINED DRY FOR NOW THOUGH THIS WILL NEED TO BE
WATCHED AS 850MB TEMPS CONTINUE TO WARM. HIGH TEMPS BY THE WEEKEND
BACK TO THE LOWER 80S THEN ANOTHER COLD FRONT...CHANCE OF PRECIP AND
A COOL DOWN IN STORE SUNDAY NIGHT INTO MONDAY.

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
...ISSUED BY NWS LINCOLN IL...
WARM ADVECTION SHOWERS AND THUNDERSTORMS FROM EARLIER THIS MORNING
HAVE RAPIDLY DISSIPATED... ALTHOUGH THIS HAS RETARDED SFC HEATING A
BIT WHICH HAS KEPT THE NOCTURNAL BOUNDARY LAYER FROM COMPLETELY
MIXING OUT IN SOME LOCATIONS.  EXPECT THAT WITH INCREASING SFC
HEATING... WE WILL SOON MIX OUT... RESULTING IN GUSTY SOUTHWEST
WINDS UP TO 25KT AT ALL SITES BY 19-20Z.

MEANWHILE UPPER DISTURBANCE MOVING INTO CENTRAL IA/MO HAS RESULTED
IN INCREASING THUNDERSTORM DEVELOPMENT WEST OF THE MISSISSIPPI
THROUGH THE MORNING HOURS.  THIS UPPER SYSTEM... COMBINED WITH A SFC
COLD FRONT... WILL MOVE INTO THE AREA THIS EVENING... BRINGING THE
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.  IN ADDITION...
MODEST LOW LEVEL MOISTURE ADVECTION IS OCCURRING JUST AHEAD OF THE
FRONT.  HOWEVER... IT CONTINUES TO LOOK AS THROUGH CONVECTION WILL
MOSTLY BE FOCUSED NORTH OF THE AREA ALONG WITH BEST DYNAMICS... BUT
CONVECTIVE SHRA AND TSRA SHOULD STILL BE WIDESPREAD ENOUGH TO
WARRANT BRINGING IT INTO THE TAF SITES AFTER 00Z.

CEILINGS SHOULD BEGIN TO SCATTER OUT FAIRLY QUICKLY AFTER FROPA...
BETWEEN 08 AND 12Z.  LOW LEVEL DRY AIR MOVING IN SHOULD MITIGATE ANY
WIDESPREAD VSBY RESTRICTIONS AFTER PRECIP MOVES OUT TONIGHT.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Sep 13, 4:30 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT TUE SEP 13 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-141100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT TUE SEP 13 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

SHOWERS AND THUNDERSTORMS ARE SPREADING ACROSS NORTHERN ILLINOIS
THIS AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS
EVENING. THE GREATEST THREAT IS FROM HAIL AND DAMAGING WINDS.

SEVERAL OF THE THUNDERSTORMS THAT ARE MOVING EAST FROM THE
MISSISSIPPI RIVER HAVE A HISTORY OF SMALL HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THESE IS A CHANCE OF SOME LINGERING THUNDERSTORMS OVER THE NORTHWEST
INDIANA COUNTIES THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-141100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT TUE SEP 13 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT IS
STRONG WINDS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS CONTINUING THROUGH THE EARLY
MORNING HOURS ON WEDNESDAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:22 PM CDTSevere Thunderstorm WarningLOTLee, Ogle53 min
Sep 13, 6:03 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, McHenry, Winnebago57 min
Sep 13, 6:11 PM CDTSpecial Marine WarningLOT94 min
Sep 13, 6:52 PM CDTSevere Thunderstorm WarningLOTLake16 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.